Nebraska, 2025

Hail and Damaging Wind in Nebraska, April 27, 2025

April 27, 2025 · NWS CYS · 2 events in 1 county or zone

Numerous strong to severe thunderstorms impacted a large portion of the western Nebraska Panhandle during the evening hours on 4/27, with the strongest storms impacting primarily Dawes and Box Butte counties. These storms produced gusty winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Numerous strong to severe thunderstorms impacted a large portion of the western Nebraska Panhandle during the evening hours on 4/27, with the strongest storms impacting primarily Dawes and Box Butte counties. These storms produced gusty winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 27, 3:54 PM MST, 4 hours 3 minutes earlier. Its key messages:

  • Isolated to scattered strong to severe thunderstorms will occur this afternoon and evening across far eastern Wyoming and the Nebraska Panhandle where a marginal to slight risk of severe thunderstorms exists.
  • Cooler temperatures and scattered showers will occur on Monday in the wake of a cold front.
  • Scattered shower and thunderstorm chances persist through mid- week with high pressure bringing a brief clearing and warming trend to the end of the week and start of the weekend.
Area forecast discussion, Apr 27, 3:54 PM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
454 PM MDT Sun Apr 27 2025

.KEY MESSAGES...

- Isolated to scattered strong to severe thunderstorms will
  occur this afternoon and evening across far eastern Wyoming
  and the Nebraska Panhandle where a marginal to slight risk of
  severe thunderstorms exists.

- Cooler temperatures and scattered showers will occur on
  Monday in the wake of a cold front.

- Scattered shower and thunderstorm chances persist through mid-
  week with high pressure bringing a brief clearing and warming
  trend to the end of the week and start of the weekend.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 218 PM MDT Sun Apr 27 2025

The latest surface analysis was showing some high based cumulus
congestus developing over the Laramie Range. Dewpoints have
dropped quite a bit during the last few hours at Cheyenne and
points east, but remain quite high to the northeast from just
Scottsbluff to Sidney and points north with 50 to 55 degree
dewpoints. There is also some signs of surface low pressure
still developing just south of the border with a warm front
extending from near Sterling Colorado and extending east
towards GLD. Meanwhile, latest water vapor loop was showing
strong jet energy moving into southeast Wyoming. This jet energy
is expected to lift north and east as the afternoon wears on
which should enhance the lift across areas along and east of the
Laramie Range. This synoptic forcing and topographic should
also set the stage for some thunderstorm development along and
just east of the Laramie Range between 21 and 00Z. If these
initial storms have any deviant motion to the east from the mean
flow they could become severe in a hurry especially once they
cross the Wyoming/Nebraska border where surface based capes are
around 2500-3000j/kg with effective shear around 40 to 50kts. We
will need to keep an on any hint of a chugwater cyclone
developing. This combined with the north Platte Valley could
also enhance the storm relative helicity with these storms,
especially if the warm front gets caught up in that region. If
all of these factors come together we may be looking at the
potential for a storm or two to become supercellular and
possibly spin up a tornado. We will need to keep an eye on this
region mainly between 23Z-02Z.

The bulk of the storms should track northeast towards
the northern Panhandle where they could also become enhanced
and turn supercellular as well depending on how long they
reside in our forecast area.

The surface low over northeast Colorado is expected to
strengthen during course of the afternoon and if it tags up with
a surface low further north, we may see a cluster of strong to
severe thunderstorms develop along the frontal boundary as it
shifts southeast. The bulk of these storms should remain north
of I-80 where the better moisture will be in place along with
the potential for gusty winds and large hail between 02Z-06z.
After midnight things should turn fairly quiet with southwest-
westerly flow developing behind this initial disturbance.

Another shortwave is progged to lift northeast and break loose
from the upper low in northern Colorado on Monday. As this
shortwave disconnects and tracks into the northern Plains we
will be looking at another frontal boundary tracking southeast
through the forecast area on Monday. Not expecting much in the
way of severe weather with this front, but would not be
surprised to see more showers and thunderstorms track through
the northern sections of our forecast area on Monday. The
southern part of the forecast area will be under the influence
of downslope flow and windy conditions which will favor a much
drier airmass. We plan on bumping up wind speeds a bit across
our wind prone areas on Monday to reflect that. The short range
models are showing this front surging through the remainder of
the area during the evening and may accompany some lighter
showers, but it will also tend to cool us back down on Monday
night to at or below freezing.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 306 AM MDT Sun Apr 27 2025

Overall long term will be semi-active, with a chance of showers
and storms nearly every day through Thursday morning. Following
this, quieter conditions are expected to end the week as high
pressure helps to mostly clear us out and bring a warming trend
through Saturday, with the evening on Saturday potentially
seeing the return of showers and storms.

Tuesday begins the period with a shortwave trough passing across
the region and a brief chance of some light precipitation,
mostly confined to the higher terrain near the CO border. Then
on Wednesday we should see a more widespread risk of showers and
thunderstorms accompanying a cold front swinging across the
region. Instability will be marginal at best and lapse rates
generally limited, leading to only a few rumbles of thunder
expected with severe impacts currently unlikely. The upper-level
shortwave associated with this front will continue moving out of
the region through Thursday afternoon, which may allow some
light showers to linger across Southern Wyoming again through
this time, but by the evening hours we should see clearing as
high pressure takes control. This ridge then becomes the
predominant weather feature through Saturday afternoon, with
mostly clear skies and warming temperatures. In fact the
probability of high temperatures of 75+ degrees on Friday are
around 40-80% east of the I-25 corridor, jumping to 50-90% on
Saturday under this feature. Some model divergence still exists
on when we'll see our next round of precipitation, which could
come as early as Saturday afternoon and evening with the
approach of our next upper level trough and surface front, but
likely precipitation isn't expected until just beyond the long
term on Sunday. That being said, diurnal heating and the return
of instability should fuel at least a low thunderstorm chance
with any convection Saturday afternoon and evening.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 454 PM MDT Sun Apr 27 2025

Thunderstorm potential exists through at least 02Z at all TAF
sites except KRWL. There remains uncertainty in direct impacts
to terminals and this is reflected in the PROB30. Expect
frequent lightning and erratic, gusty winds with any storms that
do directly impact a TAF site. The greatest severe thunderstorm
potential is largely confined to the Nebraska Panhandle through
06Z with all hazards possible.

Shower/thunderstorm potential and winds diminish after 06Z as
convection pushes east. Westerly winds increase and become gusty
ahead of an approaching cold front from the northwest around
sunrise Monday. There is another chance of showers and
thunderstorms along the front with gusty winds after 18Z. Where
there is uncertainty of the frontal passage as well as direct
impacts is reflected in a PROB30.

KCDR and KSNY have intermittent obs data loss so Metars aren't
making it out to the world during these outages. Amendments
will not be scheduled for KCDR and KSNY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...REC
LONG TERM...CG
AVIATION...WFO-RIW
Hazardous weather outlook, Apr 27, 1:21 PM MST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
221 PM MDT Sun Apr 27 2025

WYZ101>119-280930-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
221 PM MDT Sun Apr 27 2025

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Isolated to scattered strong to severe thunderstorms will occur
  this afternoon and evening across far eastern Wyoming where a
  marginal risk of thunderstorms exists.

- Cooler temperatures and scattered showers will occur tonight
  and on Monday in the wake of a cold front.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

- Scattered shower and thunderstorm chances persist through mid-
  week with high pressure bringing a brief clearing and warming
  trend to the end of the week and start of the weekend.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-280930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
221 PM MDT Sun Apr 27 2025

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Scattered strong to severe thunderstorms will occur this afternoon
  and evening across the Nebraska Panhandle where a slight risk of
  severe thunderstorms exists.

- Cooler temperatures and scattered showers will occur tonight
  and on Monday in the wake of a cold front.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

- Scattered shower and thunderstorm chances persist through mid-
  week with high pressure bringing a brief clearing and warming
  trend to the end of the week and start of the weekend.

.Spotter information statement...

Spotter activation will not be needed.

COX

In the hours before

Special weather statement, Apr 27, 4:53 PM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
553 PM MDT Sun Apr 27 2025

NEZ002-280030-
Dawes NE-
553 PM MDT Sun Apr 27 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL DAWES COUNTY
THROUGH 630 PM MDT...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving north at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central Dawes
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM MDT for the Panhandle
of Nebraska.

&&

LAT...LON 4257 10288 4293 10284 4293 10279 4279 10279
      4278 10277 4256 10277
TIME...MOT...LOC 2352Z 187DEG 29KT 4265 10278

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Trudel
Special weather statement, Apr 27, 5:43 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
643 PM MDT Sun Apr 27 2025

NEZ003-019-096-280130-
Scotts Bluff NE-Box Butte NE-South Sioux NE-
643 PM MDT Sun Apr 27 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BOX BUTTE...
NORTHEASTERN SCOTTS BLUFF AND SOUTHEASTERN SIOUX COUNTIES THROUGH 730
PM MDT...

At 643 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Lake Minatare State Recreation Area, or 12 miles
northeast of Scottsbluff, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Flahertys Corner, Lake Alice, Lake Minatare State Recreation Area,
Lake Alice Number 2, and Kilpatrick Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM MDT for the Panhandle
of Nebraska.

&&

LAT...LON 4192 10348 4202 10371 4241 10369 4225 10311
TIME...MOT...LOC 0043Z 214DEG 28KT 4199 10350

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Trudel
Special weather statement, Apr 27, 6:47 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
747 PM MDT Sun Apr 27 2025

NEZ002-003-280230-
Box Butte NE-Dawes NE-
747 PM MDT Sun Apr 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES THROUGH 830 PM MDT...

At 747 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Box Butte County Fairgrounds, or 21 miles northwest of
Alliance, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Box Butte Campground, Box Butte County Fairgrounds, Box Butte
Reservoir, Hemingford, and Box Butte Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM MDT for the Panhandle
of Nebraska.

&&

LAT...LON 4213 10319 4225 10340 4266 10314 4244 10274
      4242 10275
TIME...MOT...LOC 0147Z 214DEG 28KT 4229 10322

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Trudel
Special weather statement, Apr 27, 7:30 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
830 PM MDT Sun Apr 27 2025

NEZ002-280300-
Dawes NE-
830 PM MDT Sun Apr 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DAWES COUNTY
THROUGH 900 PM MDT...

At 830 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron Municipal Airport, or 8 miles west of Chadron, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Whitney Lake, Dawes County Fairgrounds, Chadron Municipal Airport,
Whitney, and Chadron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM MDT for the Panhandle
of Nebraska.

&&

LAT...LON 4268 10310 4275 10332 4300 10328 4300 10286
TIME...MOT...LOC 0230Z 203DEG 36KT 4280 10317

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trudel

The radar

The Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dawes

When
April 27, 7:57 PM MST
Where
Dawes County, Chadron
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.830, -103.000

Chadron Airport reported a wind gust of 58 MPH AT 8:57 PM.

Hail, Dawes

When
April 27, 8:04 PM MST
Where
Dawes County, 3.83 mi ESE of Box Butte Reservoir
Measured
1 in hail
Reported by
Public
Coordinates
42.450, -103.080

Quarter-size hail reported by the public on social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240258, 1240259.